[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Medical News & Perspectives
August 12, 2009

Stimulant Use Linked to Sudden Death in Children Without Heart Problems

JAMA. 2009;302(6):613-614. doi:10.1001/jama.2009.1115

Children and adolescents without apparent underlying heart problems may be at increased risk of sudden unexplained death when taking stimulant medications such as methylphenidate, suggests a recent study. However, the US Food and Drug Administration (FDA), which partially funded the study, said the findings are not robust enough to call for a change in the prescribing of these medications.

A recent study suggests that stimulant drugs such as methylphenidate may boost the risk of sudden death in children and adolescents without preexisting heart problems.

Reports to the FDA and in the medical literature of serious cardiovascular adverse events and sudden death among children taking stimulant medications for attention-deficit/hyperactivity disorder (ADHD) have sparked concern about the safety of these drugs. In fact, the labels for methylphenidate and amphetamine medications were changed in 2006 to note reports of stimulant-related deaths in patients with heart problems and advise against using these products in individuals with known serious structural abnormalities of the heart, cardiomyopathy, or serious heart rhythm abnormalities. Yet there have been insufficient data to confirm whether taking stimulant medication causes cardiac problems or sudden death.

There is a plausible biological mechanism by which methylphenidate and other medications used to treat ADHD might cause cardiac problems because, like other stimulants, they cause the heart to beat faster, noted Robert Temple, MD, acting director of the FDA's Office of Drug Evaluation I, during an FDA press briefing after the release of the study. Such effects would be particularly harmful to those with underlying cardiac problems.

“The question has always been is there reason to be concerned about such a risk in individuals who don't have underlying heart disease,” Temple said.

To provide such necessary data, Madelyn S. Gould, MPH, PhD, of Columbia University and the New York State Psychiatric Institute, and her colleagues conducted a retrospective, case-control study. The study compared stimulant use among 564 individuals aged 7 through 19 years who died a sudden unexplained death between 1985 and 1996 with that of 564 matched controls who died in car crashes during the same period (Gould MS et al. Am J Psychiatry. doi: 10.1176/appi.ajp.2009.09040472 [published online ahead of print June 15, 2009]). Individuals with an identified heart condition and other factors that might increase their risks were excluded. The researchers used reports by parents or other informants, medical examiner records, toxicology findings, or death certificates to determine whether those in the study had taken stimulant medications.

Of the individuals who died suddenly, 10 (1.8%) were taking methylphenidate, while only 2 (0.4%) of the control individuals had been taking a stimulant drug. The difference is statistically significant and persisted after several sensitivity analyses, according to the authors.

Based on the findings, Gould concludes that stimulant medications do appear to be associated with sudden unexplained death “Physicians should be sensitized to the possible risk of stimulant medications,” she said in an interview. However, she noted, such events are rare and the study's findings should not change the risk-benefit profile of the drugs.

Despite the fact that the FDA, along with the National Institutes of Health, funded the study and approved its design, the agency is interpreting the results cautiously. Temple said such caution is appropriate because it is concerned about the accuracy of recollections by parents, particularly those whose child died in a crash, about which medications their children had taken prior to death.

However, Gould said that it is unlikely that the results were influenced by recall bias. She noted, for example, that the researchers used multiple sources in addition to parent reports to ascertain which medications the children had been prescribed; in fact, medical examiner and toxicology reports were available in all but 2 of the patients taking stimulants who experienced sudden death. In the 2 cases in which only parents’ reports were available, medical records provided verification. Medical examiner and toxicology reports were available for both of the control individuals who were taking stimulants. Additionally, the investigators analyzed factors such as whether the time elapsed after the young person's death influenced whether parents reported stimulant use and found that it did not.

Temple said that he and his colleagues expect a pair of FDA studies that are currently under way to help clarify the issue. Both studies will use large databases of medical records and medical claims to examine the incidence of various cardiac adverse events and sudden death.

Because the risk of sudden death in children is so small, it would not be possible to mount a large enough randomized, prospective study to provide more definitive data, explained Benedetto Vitiello, MD, chief of the National Institute of Mental Health's Child and Adolescent Treatment and Preventive Intervention Research Branch, during the FDA press briefing. But he noted that a case-control study, such as that by Gould and her colleagues, provides a higher level of evidence than was previously available.

“There is for the first time an association—that has been shown through this methodology that is not perfect—between use and sudden death,” Vitiello said.

Until there are more data on the potential cardiac risks of stimulant drugs for children without heart problems, the FDA is advising physicians to conduct a thorough physical examination—paying close attention to the cardiovascular system—and to collect information about the patient's history and any family history of cardiac problems. If these examinations suggest a potential problem, physicians may want to consider a screening electrocardiogram or an echocardiogram, according to a statement from the agency (http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm165858.htm).

In addition to such screening, Gould recommends that physicians be vigilant for signs of a developing problem, such as shortness of breath.

Vitiello said these new results underscore the importance of the FDA's screening recommendations.

“Past are the days of administering the stimulants and thinking it's only benefit and no potential risk,” Vitiello said.

×